Thursday, November 11, 2010

How to Save a Life

By: Kylie Stewart Green*
If you walk into a patient's room, or if you see this on the monitor of a patient in an ambulance, this is called ventricular tachycardia, and it is life-threatening. Check to see if the person is awake and if they have a pulse. If they are unconscious and do not have a pulse, an immediate intervention must take place!!

Initiate CPR immediately. New CPR guidelines are currently in the making. As far as I know, it is still 30 chest compressions for every two breaths. If you are in a hospital or in an ambulance, you should give O2 with an Ambu bag. CPR should only last until a defibrillator is available. A shock should be delivered at 360 joules (depending on the machine; the newer ones shock at 200 j, I think.)

Resume CPR for 2 minutes (don't stop to look at the monitor.)
Start an IV.
Give epinephrine 1 mg of 1 in 10,000 solution (this increases contractility, makes CPR more effective.)
Deliver another shock at 360 joules.
Continue CPR for 2 minutes.
Administer 40 units IV Vasopressin.

Shock again.
Resume CPR.
Deliver Amiodarone 300 mg (If patient is a chronic alcoholic, consider Magnesium sulfate instead.)
After 2 minutes of CPR, check monitor. If patient is still in ventricular tachycardia/ventricular fibrillation - 

Shock again.
 Resume CPR.
Administer Amiodarone 150 mg.
Check monitor, if no change, shock again.
Continue CPR. 
Give Epinephrine 1 mg and Lidocaine 3 mg/kg (around 100 mg if patient weighs 200 lbs.)
Check monitor, if no change-

Shock again.
Resume CPR.
Repeat Lidocaine dose 100 mg.
Check monitor, (hopefully) patient goes into Normal Sinus Rhythm.

Check pulse, if a pulse is present.
Start Lidocaine drip, 2 g in 500 cc at 1-4 mg/min.
If there is no breathing, an advanced airway should be put in place.
Check blood pressure. If BP is low, start a dopamine drip.

Transfer patient to ICU.

*This is for your reading pleasure only. This is not to be taken as medical advice. I am not responsible for anything.

No comments:

Post a Comment